Lakeshore Flood, Big Stone
- When
- March 17, 11:00 AM CST to March 28, 7:00 PM CST
- Where
- Big Stone forecast zone
- Reported by
- State Official
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Snowmelt runoff caused Big Stone Lake to rise to several feet above flood stage. The rising lake flooded several homes, buildings, businesses, recreation areas, and roads all along the lake in western Big Stone county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Snowmelt runoff caused Big Stone Lake to rise to several feet above flood stage. The rising lake flooded several homes, buildings, businesses, recreation areas, and roads all along the lake in western Big Stone county. Big Stone Lake rose to 973.55 feet above sea level. Extensive sandbagging took place along the lake with many homes, structures, and roads sustaining damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 17, 8:43 AM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 943 AM CDT WED MAR 17 2010 .UPDATE... MADE SOME SIGNIFICANT CHANGES TO THE FORECAST THIS MORNING AS AN AREA OF LOW CLOUDS ARE SPREADING ACROSS THE WESTERN HALF OF THE CWA. BECAUSE OF THESE LOW CLOUDS...HAVE REDUCED HIGHS A FEW DEGREES AND MAY NEED TO LOWER THEM EVEN MORE. ALSO...BASED ON WEB CAMS AND SURFACE OBS...HAVE ADDED AREAS OF DENSE FOG INTO THE FORECAST AS WELL. && .PREV DISCUSSION... .SHORT TERM...THROUGH FRIDAY HIGH PRESSURE CENTERED OVERHEAD HAS ALLOWED FOR PARTIAL CLEARING TO CONTINUE IN THE FAR EAST...ALTHOUGH WE HAVE SEEN SOME PATCHY FOG REDEVELOPMENT THIS MORNING. AS SURFACE HIGH SHIFTS SOUTH AND EAST...WILL SEE A WARM ADVECTION REGIME TAKE OVER FOR TODAY...WITH H85 TEMPERATURES FROM +13C IN THE WEST TO +6C IN THE EAST. GUIDANCE IS SUGGESTING HIGHS FROM MID 60S TO LOW 50S ACROSS THE CWA...THERE IS STILL SOME CONCERN THAT BOUNDARY LAYER PROCESSES MAY INHIBIT WARMING AS THERE IS STILL SEVERAL INCHES OF SNOW IN THE FAR NORTHEAST...WHILE MUCH OF THE REST OF THE CWA HAS SATURATED SOILS AND STANDING WATER. TONIGHT...HIGH CLOUDS FROM APPROACHING SYSTEM...AND PERSISTENT SOUTH/SOUTHWESTERLY GRADIENT WILL AID IN MIXING AND KEEPING TEMPERATURES RELATIVELY WARM. GOING INTO THURSDAY...WESTERN CONUS TROUGH WILL INDUCE A SOUTHERN PLAINS SURFACE LOW. OUR WESTERN CWA WILL ONLY SEE WEAK FORCING UNDER A MID/HIGH CLOUD DECK...WHICH WILL SEVERELY LIMIT POPS/QPF. ON BACK SIDE OF SYSTEM...COLD ADVECTION AND SURFACE HEATING SUGGEST WE WILL CONTINUE TO SEE SHOWERY PRECIPITATION GOING INTO FRIDAY. THE COLD ADVECTION WILL ALSO COOL THE PROFILE...RESULTING IN A TRANSITION FROM RAIN TO RAIN/SNOW AND THEN TO SNOW. SURFACE TEMPERATURES DURING THIS TRANSITION COULD SUPPORT A BRIEF TURN OVER FROM RAIN TO FREEZING RAIN ALTHOUGH TRANSITION PERIOD WOULD BE BRIEF WHICH WOULD LIMITED IMPACT. .LONG TERM...FRIDAY NIGHT THROUGH TUESDAY MAIN CHALLENGE IN THE EXTENDED IS TEMPERATURES...WITH SOME PRECIPITATION POSSIBLE LATE IN THE PERIOD. A BROAD UPPER LEVEL TROUGH WILL SLIDE ACROSS THE PLAINS FRIDAY NIGHT AND SATURDAY...THEN PUSHES EAST OF THE REGION AS AN UPPER RIDGE TRACKS FROM THE WEST COAST TO THE PLAINS BY TUESDAY. AT THE SURFACE...STRONG HIGH PRESSURE WILL DROP FROM MONTANA TO WYOMING/COLORADO FRIDAY NIGHT...PUSHING ANY LINGERING PRECIPITATION EAST OF THE CWA. THE HIGH ELONGATES OVER THE ROCKIES ON SATURDAY...THEN SLIDES OVER THE PLAINS ON SUNDAY...KEEPING THOSE TWO DAYS DRY. A STORM SYSTEM LOOKS TO TRACK OUT OF SOUTHWESTERN CANADA TOWARD THE PLAINS MONDAY AND TUESDAY...BUT THE MODELS DIFFER SOME ON THE TRACK. THE GFS TAKES IT FURTHER SOUTH...SHOWING IT CENTERED OVER WESTERN KANSAS BY LATE TUESDAY NIGHT...WHILE THE ECMWF SHOWS IT CENTERED OVER EASTERN NEBRASKA AT THE SAME TIME. FOR NOW...WILL JUST KEEP A SMALL POP IN TUESDAY AND TUESDAY NIGHT TO AT LEAST HAVE A MENTION OF POSSIBLE PRECIPITATION. DAYTIME HIGHS LOOK TO BE NEAR NORMAL THROUGH MUCH OF THE PERIOD. NIGHTTIME LOWS WILL BE SOMEWHAT COOLER THAN NORMAL DURING THE FIRST HALF OF THE PERIOD IN ASSOCIATION WITH THE SURFACE HIGH...BUT WILL SEE WARMER THAN NORMAL LOWS MONDAY NIGHT AND TUESDAY NIGHT AS ABUNDANT CLOUD COVER ACCOMPANYING THE STORM SYSTEM DEVELOPS OVER THE REGION. && .AVIATION... LOW CLOUDS AND FOG THAT WERE NOT AROUND YESTERDAY AND WERE NOT MISSED ARE NOW MOVING EAST ACROSS THE AREA. STATIONS WEST OF ABERDEEN ARE REPORTING IFR OR LIFR IN LOW CEILINGS AND FOG. EXPECT THESE LOW CONDITIONS TO PERSIST TROUGH THIS EVENING. && .HYDROLOGY... WARM DAYTIME TEMPERATURES THROUGH THURSDAY WILL CONTINUE TO PROMOTE SNOW MELT ACROSS THE ENTIRE REGION. MANY AREA STREAMS WILL REMAIN HIGH OR IN FLOOD THROUGH THE NEXT WEEK OR SO. SOME OF THE WESTERN SOUTH DAKOTA RIVERS MAY BEGIN TO RISE MORE SIGNIFICANTLY AS THE WARMER TEMPERATURES SPREAD ACROSS THE AREA. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SD SHORT TERM...CONNELLY LONG TERM...PARKIN AVIATION...KEEFE WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 356 AM CDT WED MAR 17 2010 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180900- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 356 AM CDT WED MAR 17 2010 /256 AM MDT WED MAR 17 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
1 lakeshore flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221627.